Michigan, 2013Tornadoes and Hail in Michigan, November 17, 2013
November 17, 2013 · NWS GRR · 22 events in 18 counties and zones
Severe thunderstorms developed during the afternoon hours of November 17th in advance of a strong cold front. The storms blew down and uprooted numerous trees across lower Michigan, caused numerous power outages, significant straight line wind damage and even several brief weak EF-0 tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $930,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the afternoon hours of November 17th in advance of a strong cold front. The storms blew down and uprooted numerous trees across lower Michigan, caused numerous power outages, significant straight line wind damage and even several brief weak EF-0 tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 17, 12:46 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 17, 12:46 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1246 PM EST SUN NOV 17 2013
LATEST UPDATE...
MESOSCALE DISCUSSION
.MESOSCALE DISCUSSION...
ISSUED AT 1245 PM EST SUN NOV 17 2013
SIGNIFICANT LINE OF SEVERE STORMS HAS ALREADY EVOLVED FROM SRN
WISCONSIN SOUTHWARD ACROSS ILLINOIS. ALL OF THIS ACTIVITY WILL BE
MOVING RAPIDLY INTO SRN LWR MI OVER THE NEXT FEW HOURS AT A VERY
HIGH RATE OF SPEED NEAR 60 MPH AND SHOULD CONGEAL INTO MORE OF A
SOLID SQUALL LINE.
SFC BASED INSTABILITY HAS NOT YET DEVELOPED IN SW LWR MI AND THE
CURRENT ACTIVITY IS IN AN AREA OF 1500 J/KG OF SFC BASED CAPE.
LATEST RAP13 GUIDANCE KEEPS OUR SFC BASED CAPES UNDER 500 J/KG
THROUGH 22Z THEN JUMPS ABOVE 500 J/KG AFTER 22Z. ALTHOUGH THE
INSTABILITY IN SW LWR MI WILL LIKELY BE LESS THAN UPSTREAM AS THIS
EVENT UNFOLDS... THE VERY STRONG SHEAR/DYNAMICS WILL PROBABLY
COMPENSATE WITH A SIGNIFICANT WIND THREAT STILL LIKELY.
THE SERIOUS TORNADO THREAT HAS BEEN HIGHLIGHTED IN ALL OF THE SPC
UPDATES AND STATEMENTS AND SEVERAL TORNADO WARNINGS ARE CURRENTLY
IN EFFECT UPSTREAM ACROSS ILLINOIS.
BOTTOM LINE... A SIGNIFICANT SEVERE WEATHER OUTBREAK IS GOING TO
HAPPEN SOON IN SW LWR MI... AND THE EVENT WILL PROGRESS VERY
QUICKLY.
&&
.SYNOPSIS...
ISSUED AT 326 AM EST SUN NOV 17 2013
PEOPLE IN SOUTHWEST LOWER MICHIGAN SHOULD PAY ATTENTION TO THE
WEATHER TODAY BECAUSE IT LOOKS LIKE WE/RE GOING TO SEE A SIGNIFICANT
WIND EVENT. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF SOUTHWEST
LOWER MICHIGAN FROM 4 PM THIS AFTERNOON THROUGH 4 AM MONDAY.
A STRONG AUTUMN STORM WILL STRENGTHEN AS IT MOVES FROM IOWA
TOWARD THE LEELANAU PENINSULA. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP TODAY AS A WARM FRONT MOVES NORTH. HOWEVER
THIS AFTERNOON...STORMS WILL LIKELY BECOME STRONG TO SEVERE AS
VERY STRONG DYNAMICS TAP INTO A MOISTURE RICH AIRMASS AHEAD OF THE
APPROACHING COLD FRONT. WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE THIS AFTERNOON ALONG WITH ISOLATED TORNADOES. THE STORM
PREDICTION CENTER MAINTAINS A MODERATE RISK OF SEVERE STORMS
ACROSS CENTRAL LOWER MICHIGAN TODAY WITH A HIGH RISK REACHING INTO
SOUTHERN LOWER MICHIGAN.
MIXED RAIN/SNOW SHOWERS ARE EXPECTED MONDAY AS HIGHS FALL BACK TO
THE LOWER 40S.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 326 AM EST SUN NOV 17 2013
LATEST MODEL RUNS DIDN/T CHANGE THE THINKING THAT WE/RE STARING AT A
SIGNIFICANT WIND THREAT TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE
ESPECIALLY THIS AFTERNOON FOLLOWED BY STRONG GRADIENT WINDS BEHIND
THE COLD FRONT LATE AFTERNOON AND EVENING. AS A RESULT WE ISSUED A
HIGH WIND WARNING THAT/S IN EFFECT FROM 4 PM TODAY THROUGH 4 AM
MONDAY.
A NEGATIVELY TILTED TROUGH WILL APPROACH THE GREAT LAKES. SFC LOW
PRESSURE IN THE MISSOURI VALLEY WILL MOVE TOWARD THE LEELANAU
PENINSULA LATE TODAY. A WARM FRONT LIFTING NORTH WILL BE AN INITIAL
FOCUS FOR CONVECTION. HOWEVER THE MAIN SHOW WILL BE THIS AFTERNOON
AHEAD OF THE COLD FRONT. A LOW LEVEL JET NEAR 65 KNOTS COUPLED WITH
A MID LEVEL JET NEAR 95 KNOTS WILL GENERATE SIGNIFICANT SHEAR THIS
AFTERNOON. IN ADDITION THE LEFT EXIT REGION OF THE UPPER JET WILL
MOVE OVER THE CWA LATE THIS AFTERNOON. IF WE CAN REALIZE CLOSE TO
THE 800 J/KG MLCAPE THE MODELS INDICATE WE SHOULD HAVE MORE THAN
ENOUGH FORCING AND ORGANIZATION FOR SUPERCELLS TO DEVELOP AHEAD OF
THE COLD FRONT. THE STRONG SHORT WAVE MOVING IN AT THE SAME TIME
WILL ONLY AID IN THE LIFT.
SPC MAINTAINS A MODERATE RISK FOR SEVERE STORMS WITH A HIGH RISK
JUST SOUTH OF THE CWA. CAN/T ARGUE WITH THAT. THE HRRR SHOWS A
BROKEN LINE OF STORMS ARRIVING AT THE SHORE AROUND 20Z. THIS
TIMING IS CONSISTENT WITH OTHER MODELS. THE MAIN SEVERE THREAT
LOOKS TO BE FROM 20Z THROUGH 01Z. AFTER THE COLD FRONT SWEEPS
THROUGH THE ATTENTION WILL TURN TO SYNOPTIC WINDS.
THE WIND THREAT WILL CONTINUE THIS EVENING. NAM SHOWS 3 HRLY
PRESSURE RISES IN THE 9-10 MB RANGE WHICH IS PRETTY HIGH AND SHOULD
RESULT IN HIGH WIND WARNING TYPE WINDS...ESPECIALLY ALONG THE COAST
WHERE GUSTS TO 55-65 MPH ARE POSSIBLE. STRONG COLD ADVECTION WILL
HELP TO PULL DOWN THE 55 KNOTS SEEN AT 900 FEET ON BUFKIT WIND
PROFILES. SURE SEEMS LIKE SCATTERED POWER OUTAGES WILL BE POSSIBLE
FROM THIS AFTERNOON THROUGH TONIGHT. WINDS WILL DIMINISH LATE
TONIGHT.
MIXED RAIN/SNOW SHOWERS POSSIBLE MONDAY/TUESDAY AS HIGHS ONLY CLIMB
INTO THE LOWER 40S.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 326 AM EST SUN NOV 17 2013
NO BIG STORMS IN THE EXTENDED. BUMPED UP MAXES A BIT ON WEDNESDAY AS
EURO HAS 850 MB TEMPS AROUND 5C WHICH LOOKS REASONABLE GIVEN DEEP
SOUTHERLY FLOW. ENOUGH MOISTURE MAY BE DRAWN NORTHWARD TO BRING SOME
SHOWERS BY WEDNESDAY NIGHT INTO THURSDAY AS IT POOLS IN FRONT OF
ADVANCING COLD FRONT.
COLDER AIR FILTERS IN FOR THURSDAY NIGHT AND FRIDAY WITH PRECIP
TRANSITIONING TO SNOW BY FRIDAY NIGHT. FORECAST CONFIDENCE IN THE
DETAILS IS LOW WITH POOR RUN TO RUN CONSISTENCY FOR FRIDAY AND
SATURDAY. THE GFS HAS A SFC LOW AND SECONDARY COLD FRONT COMING
THROUGH FRIDAY WHILE THE EURO IS FURTHER NORTH AND SLOWER WITH THE
LOW. SHOULD BE COLD ENOUGH FOR ALL SNOW BY FRIDAY NIGHT AND SATURDAY
IN EITHER SCENARIO.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY)
ISSUED AT 1200 PM EST SUN NOV 17 2013
WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH HIGH WIND GUSTS ALONG
WITH POTENTIAL FOR HAIL AND EVEN A FEW TORNADOES. ONCE THIS MOVES
THROUGH...HIGH WIND THREAT CONTINUES WITH WIDESPREAD GUSTS OVER 40
MPH AND AS HIGH AS 60 MPH DURING THE EVENING. WINDS WILL START OUT
SOUTH EARLY THIS AFTERNOON...GO SOUTHWEST LATER THIS AFTERNOON AND
THEN WEST LATER TONIGHT.
&&
.MARINE...
ISSUED AT 326 AM EST SUN NOV 17 2013
UPGRADED THE GALE WARNING TO A STORM WARNING. IN ADDITION TO STRONG
TO SEVERE THUNDERSTORMS TODAY STRONG GRADIENT WINDS WILL DEVELOP
BEHIND A COLD FRONT LATE THIS AFTERNOON. WEST STORM FORCE WINDS TO
55 KNOTS ARE EXPECTED THROUGH THE EARLY OVERNIGHT HOURS BEFORE
DECREASING TO 40 KNOT GALES. WAVES WILL BUILD TO 10 TO 15 FEET
TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 326 AM EST SUN NOV 17 2013
HEAVY RAINFALL POSSIBLE IN STORMS TODAY...ESPECIALLY THIS AFTERNOON.
LOOK FOR ADDITIONAL RAINFALL ACCUMULATIONS AROUND AN INCH THROUGH
EARLY EVENING. THIS LIKELY WON'T CAUSE RIVER FLOODING. HOWEVER
LOCALIZED FLOODING MAY DEVELOP IN POOR DRAINAGE AREAS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST MONDAY
FOR MIZ037>040-043>046-050>052-056>059-064>067-071>074.
LM...STORM WARNING UNTIL 4 AM EST MONDAY FOR LMZ844>849.
&&
MESOSCALE...MEADE
SYNOPSIS...93
SHORT TERM...93
LONG TERM...OSTUNO
AVIATION...LAURENS
HYDROLOGY...93
MARINE...93Hazardous weather outlook, Nov 17, 12:10 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EST SUN NOV 17 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1210 PM EST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF SEVERE WEATHER TODAY AS A LINE OF SEVERE
THUNDERSTORMS MOVES THROUGH BETWEEN 2 PM AND 6 PM. THE MAIN THREAT
IS DAMAGING WINDS IN EXCESS OF 60 MPH BUT SOME OF THE STORMS COULD
ALSO BRING TORNADOES AND LARGE HAIL. SIGNIFICANT LONG TRACKED
TORNADOES ARE A POSSIBILITY. STORM MOVEMENT WILL BE FROM SOUTHWEST
TO NORTHEAST AT 55 MPH.
HEAVY DOWNPOURS WITH THE STORMS COULD ALSO CAUSE MINOR FLOODING.
EVEN AFTER THE THUNDERSTORMS MOVE THROUGH...THE THREAT FOR HIGH
WINDS WILL CONTINUE INTO TONIGHT WITH GUSTS TO 60 MPH POSSIBLE AS
THE STRONG LOW PRESSURE CENTER SLOWLY MOVES AWAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOME LAKE EFFECT SNOW SHOWERS COULD IMPACT THE MONDAY MORNING
COMMUTE...BUT THE SNOW IS NOT EXPECTED TO BE HEAVY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
LMZ844>849-181115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1210 PM EST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS LAKE
MICHIGAN BETWEEN 1 PM AND 4 PM WITH HIGH WINDS...CLOUD TO WATER
LIGHTING...AND HEAVY RAIN. SOME OF THE STORMS COULD BRING LARGE HAIL
AND WATERSPOUTS.
SOUTHWEST GALES TO 35 KNOTS WILL INCREASE TO STORM FORCE OF 50
KNOTS THIS AFTERNOON. SOUTHWEST STORM FORCE WINDS TO 55 KNOTS THIS
EVENING WILL BACK TO THE WEST AND DECREASE TO GALES TO 40 KNOTS
LATE TONIGHT.
WAVES WILL INCREASE TO 5 TO 10 FEET THIS AFTERNOON AND UP TO 15
FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND WAVES WILL CONTINUE TO BE HAZARDOUS TO MARINERS INTO
MONDAY NIGHT.
OSTUNO MEADE
In the hours before
Special weather statement, Nov 17, 11:26 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 AM EST SUN NOV 17 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
1126 AM EST SUN NOV 17 2013
...SEVERE WEATHER OUTBREAK TO BEGIN TO DEVELOP EARLY THIS AFTERNOON...
THUNDERSTORMS ARE CURRENTLY DEVELOPING ACROSS EASTERN WISCONSIN
AND NORTHERN ILLINOIS AND ALREADY BECOMING SEVERE. SOME OF THESE
SEVERE THUNDERSTORMS ALREADY HAVE THE POTENTIAL OF PRODUCING
TORNADOES. THESE STORMS ARE EXPECTED TO BEGIN MOVING INTO THE
LAKESHORE COUNTIES AFTER 1230 PM AND THEN DEVELOP EAST THROUGH
LOWER MICHIGAN DURING THE AFTERNOON HOURS.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE LIKELY WITH ALL STORMS
THIS AFTERNOON. TORNADOES COULD OCCUR WITH SOME LONG LIVED
TORNADOES ALSO POSSIBLE.
THE METEOROLOGICAL CONDITIONS TODAY SUPPORT THE RAPID AND SUDDEN
DEVELOPMENT OF TORNADOES... WHICH MAY APPEAR WITH LITTLE OR NO
WARNING. IF A FUNNEL CLOUD OR TORNADO IS SPOTTED...GET INSIDE A
STURDY STRUCTURE IMMEDIATELY. PLEASE REPORT FUNNEL CLOUDS OR
TORNADOES TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL
WEATHER SERVICE WHEN IT IS SAFE TO DO SO. PLEASE MONITOR MEDIA
OUTLETS AND THE INTERNET FOR THE LATEST INFORMATION ON TODAYS
SEVERE WEATHER.
NJJ
Event by event
15 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Muskegon
- When
- November 17, 2:25 PM EST to 2:57 PM EST
- Where
- Muskegon County, 3.02 mi W of Muskegon Lake
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $200,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.230, -86.340
A severe thunderstorm produced a measured wind gust of 62 mph at the Muskegon GLERL site. There were several reports of downed trees and power lines across Muskegon county. In Canada Corners, seven light poles were blown down and several large trees were snapped or uprooted at Moss Ridge golf course.
Thunderstorm Wind, Ottawa
- When
- November 17, 2:35 PM EST
- Where
- Ottawa County, 0.86 mi SE of Grand Haven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -86.220
Law enforcement reported power lines were blown down in Grand Haven.
Tornado, Muskegon
- When
- November 17, 2:55 PM EST to 3:00 PM EST
- Where
- Muskegon County, 0.85 mi SE of Trent to 1.86 mi NNE of Bailey
- Rating
- EF0
- Path length
- 3.86 mi
- Path width
- 75 yd
- Continued into
- Newaygo, Mi (GRR)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.260, -85.870
A severe thunderstorm produced multiple brief EF-0 tornadoes along a more than 50 mile path from Muskegon county northeast through Newaygo county into Mecosta county. The tornadoes were on the ground for very short periods of time. Mostly tree damage was incurred but there was also damage to several buildings and fences.
Tornado, Newaygo
- When
- November 17, 3:00 PM EST to 3:15 PM EST
- Where
- Newaygo County, 2.37 mi S of Grant to 17.83 mi ENE of Big Prairie
- Rating
- EF0
- Path length
- 32.88 mi
- Path width
- 95 yd
- Continued into
- Mecosta, Mi (GRR)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.296, -85.811
A severe thunderstorm produced multiple brief EF-0 tornadoes along a more than 50 mile path from Muskegon county northeast through Newaygo county into Mecosta county. The tornadoes were on the ground for very short periods of time. Mostly tree damage was incurred but there was also damage to several buildings and fences.
Hail, Allegan
- When
- November 17, 3:09 PM EST to 3:15 PM EST
- Where
- Allegan County, 1.67 mi WNW of Monterey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -85.860
A trained spotter reported one inch diameter hail near Monterey. A trained spotter in Dorr reported a measured wind gust of 65 mph.
Thunderstorm Wind, Kent
- When
- November 17, 3:10 PM EST to 3:27 PM EST
- Where
- Kent County, 0.86 mi SE of Byron Center
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -85.720
A trained spotter reported a measured wind gust of 63 mph in Byron Center. A 59 mph gust was reported at East Grand Rapids high school and several other spotters reported gusts to around 60 mph and downed tree limbs and power lines.
Tornado, Mecosta
- When
- November 17, 3:20 PM EST to 3:22 PM EST
- Where
- Mecosta County, 9 mi ESE of Big Rapids
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.650, -85.314
A severe thunderstorm produced multiple brief EF-0 tornadoes along a more than 50 mile path from Muskegon county northeast through Newaygo county into Mecosta county. The tornadoes were on the ground for very short periods of time. Mostly tree damage was incurred but there was also damage to several buildings and fences.
Thunderstorm Wind, Mecosta
- When
- November 17, 3:30 PM EST
- Where
- Mecosta County, 1.71 mi NE of Mecosta Morton Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 43.650, -85.250
An amateur radio operator reported significant tree and structural damage on 80th avenue between M20 and Garfield. Boats were also flipped in a boat yard.
Thunderstorm Wind, Van Buren
- When
- November 17, 3:36 PM EST to 3:38 PM EST
- Where
- Van Buren County, 0.86 mi NE of Mattawan Arpk
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.210, -85.790
An NWS storm survey indicated that microburst straight line wind damage with maximum winds of 75 mph caused part of the roof of Mattawan high school to be torn off. Several trees were blown down and awning and roof damage was also incurred at an apartment.
Thunderstorm Wind, Kalamazoo
- When
- November 17, 3:42 PM EST to 3:44 PM EST
- Where
- Kalamazoo County, 0.86 mi NW of Alamo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.380, -85.710
A trained spotter estimated wind gusts up to 70 mph in Alamo. Several trees and power lines were blown down in and around Kalamazoo.
Hail, Ionia
- When
- November 17, 4:00 PM EST
- Where
- Ionia County, 0.86 mi NE of Clarksville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -85.240
A trained spotter reported three quarters inch hail near Clarksville.
Hail, Montcalm
- When
- November 17, 4:00 PM EST
- Where
- Montcalm County, 1.51 mi E of Gowen
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -85.270
Several tree limbs were blown down and three quarters inch hail fell.
Thunderstorm Wind, Calhoun
- When
- November 17, 4:04 PM EST
- Where
- Calhoun County, 0.69 mi S of (Btl)kellog Arpt Btl
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.310, -85.250
A 70 mph wind gust was measured at the Battle Creek airport and hail up to seven eighths of an inch was reported.
Thunderstorm Wind, Gratiot
- When
- November 17, 4:05 PM EST to 4:25 PM EST
- Where
- Gratiot County, 2.44 mi SE of Forest Hill
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.410, -84.660
A trained spotter measured a 67 mph wind gust 2 miles north of Alma. A few trees were also blown down.
Thunderstorm Wind, Clare
- When
- November 17, 4:06 PM EST
- Where
- Clare County, Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 44.020, -84.800
Several trees and power lines were blown down and one person was injured by a falling tree. Part of US-10 was blocked by several downed large trees and one tree fell on a house.
Thunderstorm Wind, Montcalm
- When
- November 17, 4:13 PM EST to 4:17 PM EST
- Where
- Montcalm County, 1.38 mi N of Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -85.250
A trained spotter reported several large branches were blown down and some damage to gutters and shingles of a restaurant.
Thunderstorm Wind, Isabella
- When
- November 17, 4:13 PM EST
- Where
- Isabella County, 0.69 mi N of Weidman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.690, -84.970
A county emergency manager reported multiple power poles and power lines were blown down.
Thunderstorm Wind, Barry
- When
- November 17, 4:26 PM EST
- Where
- Barry County, 2.03 mi E of Coats Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -85.140
Barry county central dispatch reported that severe thunderstorm wind gusts damaged a house and barn near Coats Grove and Woodland.
Thunderstorm Wind, Clinton
- When
- November 17, 4:39 PM EST
- Where
- Clinton County, 0.51 mi W of (Lan)capitol Cty Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.780, -84.590
A 61 mph severe thunderstorm wind gust was measured at Lansing Capital City airport.
Thunderstorm Wind, Ingham
- When
- November 17, 4:39 PM EST
- Where
- Ingham County, Lansing
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 42.730, -84.530
A peak wind gust of 61 mph was reported at Lansing.
Thunderstorm Wind, Eaton
- When
- November 17, 4:45 PM EST
- Where
- Eaton County, 9.71 mi ESE of Petrieville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.479, -84.442
Three residences and trees and outbuildings damaged by wind gusts up to 70 mph and possible very brief EF-0 tornado.
Hail, Calhoun
- When
- November 17, 4:47 PM EST
- Where
- Calhoun County, 0.69 mi N of Brownlee Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -85.150
A trained spotter reported seven eighths inch diameter hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478638, 478642, 478639, 478640, 478643, 478644, 492379, 478645, 478641, 478646, 478648, 478649, 478650, 478651, 478647, 478654, 478655, 478656, 478657, 478660, 478659, 478658.